Hail, Lawrence
- When
- August 7, 3:35 PM MST
- Where
- Lawrence County, 10.99 mi W of Nemo
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.170, -103.720
A thunderstorm became severe for a short period over the central Black Hills, producing large hail near Rochford.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A thunderstorm became severe for a short period over the central Black Hills, producing large hail near Rochford.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Aug 7, 1:48 PM MST, 1 hour 47 minutes earlier.
Area Forecast Discussion For Western SD and Northeastern WY National Weather Service Rapid City SD 248 PM MDT Fri Aug 7 2020 .DISCUSSION...(This Evening Through Friday) Issued at 246 PM MDT Fri Aug 7 2020 Water vapor imagery shows an upper low cross Canada just north of Montana, with W/SW flow across the CWA. Several embedded waves are pushing through WY into western SD. Surface analysis shows a trough across near KIEN, with deep southerly flow across south central SD. Temps are in the upper 80s to low 90s across Tripp County, with dewpoints in the low 70s. Behind the trough, dewpoints were 10-15 degrees lower, with temps in the 90s. KUDX radar shows isolated storms having developed from the southern Black Hills into northeast WY. Storms will continue to develop over the next several hours and move eastward. Strong instability is in place, but shear remains relatively weak, so a few storms could be strong or severe. CAMs show storms affecting the Black Hills area early this evening ahead of a cold front moving in from the NW, then another post- frontal cluster associated with the next upper wave will push through northeast WY in the mid evening hours, then push to the Black Hills late this evening into the overnight hours. Lingering storms will be possible early Saturday morning across central SD, near the frontal boundary. The front is expected to drift through south central SD on Saturday. Very strong instability will couple with good shear ahead of the front, with severe storms possible across south central SD. It is still possible the the bulk of convection will develop east of the CWA, depending on the timing of convection and position of the front. Can't rule out a few diurnal based storms on Sunday, but generally drier weather is expected, with breezy NW winds and cooler temperatures to the northwest. Drier pattern will continue into early next week, with highs in the 80s, then a warming trend is expected toward midweek. && .AVIATION...(For the 18Z TAFS Through 18Z Saturday) Issued At 1119 AM MDT Fri Aug 7 2020 VFR conditions are expected through most of the period. Isolated thunderstorms are possible again this afternoon and evening, especially around the Black Hills. Gusty winds will be possible INVOF any TS. && .FIRE WEATHER... Issued at 246 PM MDT Fri Aug 7 2020 RHs at 15% or below are expected across portions of northeast WY Saturday afternoon. However, winds are expected to be generally light. This will result in elevated fire weather concerns. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...None. WY...None. && DISCUSSION...13 AVIATION...15 FIRE WEATHER...13
Hazardous Weather Outlook National Weather Service Rapid City SD 435 AM MDT Fri Aug 7 2020 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-081300- Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach- Northern Black Hills-Northern Foot Hills-Rapid City- Southern Foot Hills-Central Black Hills-Southern Black Hills- Custer Co Plains-Pennington Co Plains-Haakon-Fall River- Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp- Sturgis/Piedmont Foot Hills-Southern Meade Co Plains- Hermosa Foot Hills-Northern Campbell-Southern Campbell- Western Crook-Wyoming Black Hills-Weston-Northeastern Crook- 435 AM MDT Fri Aug 7 2020 /535 AM CDT Fri Aug 7 2020/ This Hazardous Weather Outlook is for portions of western South Dakota and northeastern Wyoming. .DAY ONE...Today and Tonight Scattered to isolated thunderstorms are expected this afternoon and evening. Isolated strong to severe storms will be possible, particularly around the Black Hills area. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Thunderstorms will be possible at times in the period. Isolated severe weather will be possible at times. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today. && Stay tuned to NOAA weather radio for further updates...or check our web site at weather.gov/rapidcity
Special Weather Statement National Weather Service Rapid City SD 241 PM MDT Fri Aug 7 2020 WYZ054-056-072130- Northern Campbell WY-Western Crook WY- 241 PM MDT Fri Aug 7 2020 ...STRONG THUNDERSTORM OVER EAST CENTRAL CAMPBELL AND SOUTHWESTERN CROOK COUNTIES... At 240 PM MDT, Doppler radar was tracking a strong thunderstorm over Rozet, or 12 miles east of Gillette, moving east at 25 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Moorcroft, Rozet and western Keyhole Reservoir. This includes Interstate 90 in Wyoming between Mile Markers 138 and 159. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4422 10528 4431 10529 4446 10485 4425 10484 TIME...MOT...LOC 2040Z 250DEG 24KT 4427 10523 Rudge
Special Weather Statement National Weather Service Rapid City SD 416 PM MDT Fri Aug 7 2020 SDZ024-028-072245- Northern Black Hills SD-Central Black Hills SD- 416 PM MDT Fri Aug 7 2020 ...STRONG THUNDERSTORM OVER SOUTHEASTERN LAWRENCE AND WEST CENTRAL PENNINGTON COUNTIES... At 416 PM MDT, Doppler radar was tracking a strong thunderstorm 3 miles west of Roubaix Lake, or 10 miles south of Lead, moving east at 20 mph. Penny size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Rochford, Mystic, and Roubaix Lake. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 4415 10384 4428 10379 4423 10350 4405 10361 TIME...MOT...LOC 2216Z 288DEG 16KT 4420 10373 Eagan
The Rapid City radar (KUDX), 71 km away, was scanning. The volume nearest the first event began at 22:36 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 912116, 912119.